Alert archive / Minnesota / Flash Flood Warnings in 2010

Flash Flood Warning 25, NWS Grand Forks, ND

August 1, 2010Otter Tail County, Minnesota

NWS Grand Forks, ND issued this flash flood warning at Aug 1, 2010, 9:27 PM CDT for Otter Tail County, Minnesota. It took effect at Aug 1, 2010, 9:33 PM CDT. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2010, 9:27 PM CDT (02:27 UTC)
In effect from
Aug 1, 2010, 9:33 PM CDT
Expired
Aug 2, 2010, 10:00 AM CDT
In force
12 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 177 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 11:00 PM CDTFLASH FLOOD2 E Ottertail, MNRAINFALL AMOUNTS OF FROM 4 TO 5 INCHES PRODUCED FLOODING TO AREA FIELDS AND FARM ACCESS ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 87 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1046 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1046 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WGUS53 KFGF 020233
FFWFGF
MNC111-021500-
/O.NEW.KFGF.FF.W.0025.100802T0233Z-100802T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
927 PM CDT SUN AUG 1 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 1000 AM CDT MONDAY

* AT 927 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED            
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  UP TO THREE INCHES OF RAIN HAS FALLEN OVER THIS REGION WITH THE    
  PROBABILITY OF MORE RAINFALL TO COME OVERNIGHT. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FERGUS FALLS...BATTLE LAKE...HENNING...NEW YORK MILLS...PARKERS
  PRAIRIE...PELICAN RAPIDS AND PERHAM.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 4670 9519 4612 9517 4612 9624 4670 9615

$$

WJB
2 follow-up statements
181 
WGUS73 KFGF 020906
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
402 AM CDT MON AUG 2 2010

MNC111-021500-
/O.CON.KFGF.FF.W.0025.000000T0000Z-100802T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTTER TAIL MN-
402 AM CDT MON AUG 2 2010

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
OTTER TAIL COUNTY...

AT 402 AM CDT...RAINFALL HAD ENDED OVER OTTER TAIL COUNTY...BUT WITH 
OVER THREE INCHES OF RAIN ACCUMULATION INDICATED BY RADAR OVER 
CENTRAL PORTIONS OF THE COUNTY...RUNOFF WILL CONTINUE TO BE A 
PROBLEM.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FERGUS
FALLS...BATTLE LAKE...HENNING...NEW YORK MILLS...PARKERS PRAIRIE...
PELICAN RAPIDS AND PERHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 4670 9519 4612 9517 4612 9624 4670 9615

$$

JR
005 
WGUS73 KFGF 021451
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
951 AM CDT MON AUG 2 2010

MNC111-021506-
/O.EXP.KFGF.FF.W.0025.000000T0000Z-100802T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTTER TAIL MN-
951 AM CDT MON AUG 2 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 AM CDT FOR OTTER TAIL
COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4670 9519 4612 9517 4612 9624 4670 9615

$$

JK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:40 PM CDT, 6 hours 47 minutes earlier.

Area forecast discussion, Aug 1, 2:40 PM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
240 PM CDT SUN AUG 1 2010

.DISCUSSION...
FORECAST CHALLENGE CONCERNS T POTENTIAL AND TEMPERATURES. MODELS IN
REASONABLE AGREEMENT THROUGH MOST OF SHORT TERM. SOME DIFFERENCES IN
STRENGTH OF MID WEEK WAVE WITH THE GFS LOOKING THE STRONGEST AND
WILL DISCARD FOR NOW.

ONGOING CONVECTION ASSOCIATED WITH A COUPLE OF BOUNDARIES AFFECTING
THE FA THIS AFTERNOON. MOST ACTIVE CONVECTION ASSOCIATED WITH WARM
FRONT EXTENDING FROM SURFACE LOW OVER N CENTRAL SD EASTWARD ALONG
DAKOTAS BORDER THEN INTO SW MN. NOSE OF 850MB LOW LEVEL JET AND WARM
ADVECTION MAXIMA VCNTY OF FRONT ALSO AIDING CONVECTION. WEAKER
CONVECTION RIDING ALONG INTERNATIONAL BORDER AREA NORTH OF E-W
BOUNDARY FROM SFC LOW NEAR ISN EASTWARD ROUGHLY ALONG HIGHWAY 2.

STRONGEST DESTABILIZATION CURRENTLY VCNTY WARM FRONT ALONG DAKOTA
BORDER AREA SOUTHWARD.  NEAR NORTHERN BOUNDARY CAPE AND INSTABILITY
MINIMAL ATTM. MOST LIKELY AREA FOR STRONG/SVR STORMS BASED ON
CURRENT TRENDS AND ABILITY TO REACH CONVECTIVE TEMPERATURES LOOKS TO
BE ACROSS SOUTHERN FA VCNTY WARM FRONTAL BOUNDARY. WITH UNIMPRESSIVE
LOW LEVEL JET OVERNIGHT WOULD EXPECT CONVECTION TO WEAKEN WITH LOSS
OF HEATING. NOT MUCH DRYING IN THE LOWER LEVELS SO EXPECT SIMILAR
MINIMUMS TO PAST COUPLE DAYS.

NORTHERN STREAM SHORT WAVE WILL SWING THROUGH S CANADIAN PRAIRIE
PROVINCES MONDAY. BROAD...WEAK AREA OF LOW PRESSURE WILL REMAIN
ACROSS FA ALONG WITH WEAK BOUNDARIES. WITH PRECIPITABLE H2O VALUES
REMAINING ABOVE AN INCH INTRODUCED LOW POPS MONDAY AFTERNOON/EVENING
WITH WAVE PASSAGE. TEMPERATURES WILL DEPEND ON DEGREE OF CLOUD COVER
HOWEVER WITH NO REAL COOLING THROUGH COLUMN TEMPERATURES SHOULD
STILL REACH INTO THE 80S OR CLOSE TO.

REGION WILL REMAIN WITHIN CORE OF THE WESTERLIES INTO MID WEEK.
CANNOT RULE ANY PASSING WAVES HOWEVER SURFACE FEATURES LOOK WEAK AS
HIGH PRESSURE BEGINS TO MOVE INTO FA. FOR THIS WILL KEEP PERIOD DRY.
COLUMN BEGINS COOLING TOWARDS MIDWEEK HOWEVER OVERALL SEASONAL
TEMPERATURES TO CONTINUE.

.LONG TERM (THU-SUN)...
MODELS IN GENERAL AGREEMENT ON OVERALL PATTERN. SUBTROPICAL RIDGE
REMAINS ENTRENCHED OVER CENTRAL PLAINS...WITH MAINLY ZONAL PATTERN
OVER THE DAKS/MN. WEAK SFC HIGH PRESSURE BEHIND COLD FRONT AT
BEGINNING OF PERIOD WILL MODERATE TEMPS A BIT WITH LITTLE PCPN
EXPECTED. HOWEVER...AN AREA OF LOW PRESSURE IS EXPECTED TO AFFECT
THE REGION BY THE END OF THE PERIOD BRINGING WARMER
TEMPERATURES...ABUNDANT MOISTURE...AND ANOTHER CHANCE FOR MEASURABLE
PCPN.

&&

.AVIATION...
EXPECT VFR CIGS AND VSBY THROUGH THE PERIOD ALONG WITH LIGHT WINDS.
SHOWERS/TSTMS ARE EXPECTED TO DEVELOP DURING THE LATE PM HOURS IN
THE DVL BASIN AND SERN ND...SPREADING ACROSS THE AREA TO THE OTHER
TAF SITES BY AROUND 00Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/HOPKINS
Hazardous weather outlook, Aug 1, 6:34 AM CDT, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
634 AM CDT SUN AUG 1 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
634 AM CDT SUN AUG 1 2010

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE SOUTHERN RED RIVER
VALLEY THIS MORNING...BRINGING SOME LIGHTNING STRIKES AND BRIEF
DOWNPOURS.

THUNDERSTORMS WILL BEGIN TO REDEVELOP BY THIS AFTERNOON AS THE
ATMOSPHERE BECOMES LESS STABLE. SOME OF THE STORMS COULD BECOME
STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS
POSSIBLE. A FEW TORNADOES ARE NOT OUT OF THE QUESTION. THE
SEVERE THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS BEFORE
GIVING WAY TO A HEAVY RAIN THREAT...MAINLY SOUTH AND EAST OF A
BEMIDJI TO VALLEY CITY LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL LINGER INTO THE DAY ON
MONDAY...WITH SOME HAIL AND WINDS POSSIBLE.

ANOTHER CHANCE FOR THUNDERSTORMS WILL ARRIVE THURSDAY NIGHT AND
WILL CONTINUE INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JR

In the hours before

Special weather statement, Aug 1, 7:29 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
729 PM CDT SUN AUG 1 2010

NDZ006-007-020130-
CAVALIER ND-TOWNER ND-
729 PM CDT SUN AUG 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER AND NORTHWESTERN
CAVALIER COUNTIES UNTIL 830 PM CDT...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 31 MILES NORTHWEST OF CANDO...OR 52 MILES WEST OF
LANGDON...MOVING TO THE EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
HANSBORO AROUND 740 PM CDT.
AMOURDALE AROUND 745 PM CDT.
ROCKLAKE AROUND 805 PM CDT.
SARLES...CLYDE AND CALVIN AROUND 830 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

VOELKER
Local storm report, Aug 1, 9:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
907 PM CDT SUN AUG 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     MUNICH                  48.67N 98.83W
08/01/2010                   CAVALIER           ND   CO-OP OBSERVER

            16 INCH TREES SNAPPED,POSSIBLE FUNNEL CLOUD BUT RAIN
            WRAPPING PRECLUDES DEFINITIVE DETERMINATION.

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:58 PM CDTAreal Flood AdvisoryFGFBeltrami, Clearwater12 hr

Nearby

Flash Flood Warnings in Minnesota, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.